MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS COMMANDER DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS COMMANDER DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9750CM29A
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Stroke/CVA (1770); Pericardial Effusion (3271)
Date of Event 10/16/2025
Type of Reportable Event Death
Event or Problem Description
As reported by the field clinical specialist, during a transcatheter aortic valve replacement procedure by transfemoral approach, after the 29 mm sapien 3 ultra resilia valve was deployed, there was a drop in the arterial pressure.Echo showed a moderate effusion.A pericardiocentesis was done and the surgeon had to open the chest to repair a left ventricle disruption, which was the location of bleeding that led to the effusion.The surgeon stated that the root cause of the pericardial effusion was due to the lunderquist wire.This wire was used with the commander system for valve deployment.There were no device difficulties during this case.The delivery system was smoothly advanced across the native valve.The nose-cone was not pushed, neither was it advanced too far into the apex of the lv.As reported by a care advocate to edwards patient support center, "something had gone wrong" during the procedure, and the patient's ventricle was "punctured".The patient was transferred to the icu but was not able to recover or "wake up".It was later found that patient additionally suffered a stroke, and the medical team decided that there was nothing further they could do.About 5-6 days before his passing, patient was transferred to a hospice facility and eventually passed away on (b)(6) 2025.According to patient's certificate, cause of death listed "perioperative stroke".
 
Additional Manufacturer Narrative
Per the instructions for use (ifu), permanent or transient neurological events such as transient ischemic attack (tia) and stroke are known potential adverse events associated with the overall transcatheter valve replacement (tvr) procedure and the use of the edwards transcatheter heart valve (thv) devices.According to the literature review, and as documented in a clinical technical summary written by ew, stroke is recognized in the literature as a well-known complication in a small number of patients undergoing thv.Risk factors correlating with several patient co-morbidities have been identified.Although in many cases the root cause of the event is unable to be determined, strokes during thv are undoubtedly multifactorial, the dominant etiology likely being intra-procedure embolic events.A transcranial doppler study during thv demonstrated that most procedural embolic events occurred during balloon valvuloplasty, manipulation of catheters across the aortic valve, and valve implantation.An analysis in patients undergoing valve surgery revealed four baseline characteristics and two procedural events that were associated with early post-procedure stroke: female sex, ef < 30%, diabetes, age older than 70 years, bypass procedure time> 120 min, and calcification of the ascending aorta.Predictors of late stroke have included female sex, age older than 75 years, atrial fibrillation, and a history of or current smoking.There were no significant differences in the frequency of late strokes between thv and avr patients.After thv, there appears to be a more considerable proportion of early strokes occurring < 24 h post-procedure, but thv patients with multiple co-morbidities are probably at higher risk of both early and late strokes.Per the instructions for use (ifu), cardiovascular injury including hematoma, perforation or dissection of vessels, ventricle, atrium, septum, myocardium or valvular structures that may require intervention are known potential adverse events associated the overall transcatheter valve replacement (tvr) procedure and may require intervention.There are several potential etiologies for ventricular perforation during a tvr procedure, including perforation by the guidewire, the delivery system, or the transvenous pacer (tvp) lead.Physicians are extensively trained by edwards before they are qualified to use the sapien transcatheter heart valve (thv).Training includes proper guidewire positioning, fixation of the tvp to prevent ventricle perforation, and careful manipulation of devices.Per the procedure didactic, patients with small ventricles are at particularly high risk for ventricular perforation.In this case, there was no allegation or indication a product malfunction contributed to this adverse event.Investigation results suggest/indicate the lunderquist wire caused or contributed to this event.The cause of the stroke remains indeterminable.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.The ifu and training manuals have been reviewed and no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.
 
Additional Manufacturer Narrative
Correction to h11.Per the instructions for use (ifu), permanent or transient neurological events such as transient ischemic attack (tia) and stroke are known potential adverse events associated with the overall transcatheter valve replacement (tvr) procedure and the use of the edwards transcatheter heart valve (thv) devices.According to the literature review, and as documented in a clinical technical summary written by (b)(6), stroke is recognized in the literature as a well-known complication in a small number of patients undergoing thv.Risk factors correlating with several patient co-morbidities have been identified.Although in many cases the root cause of the event is unable to be determined, strokes during thv are undoubtedly multifactorial, the dominant etiology likely being intra-procedure embolic events.A transcranial doppler study during thv demonstrated that most procedural embolic events occurred during balloon valvuloplasty, manipulation of catheters across the aortic valve, and valve implantation.An analysis in patients undergoing valve surgery revealed four baseline characteristics and two procedural events that were associated with early post-procedure stroke: female sex, ef < 30%, diabetes, age older than 70 years, bypass procedure time> 120 min, and calcification of the ascending aorta.Predictors of late stroke have included female sex, age older than 75 years, atrial fibrillation, and a history of or current smoking.There were no significant differences in the frequency of late strokes between thv and avr patients.After thv, there appears to be a more considerable proportion of early strokes occurring < 24 h post-procedure, but thv patients with multiple co-morbidities are probably at higher risk of both early and late strokes.Per the instructions for use (ifu), cardiovascular injury including hematoma, perforation or dissection of vessels, ventricle, atrium, septum, myocardium or valvular structures that may require intervention are known potential adverse events associated the overall transcatheter valve replacement (tvr) procedure and may require intervention.According to the device training manuals, risk factors for aortic dissection, hematoma, or annular rupture during the tvr procedure include significant transcatheter heart valve oversizing, severely obliterated sinuses of valsalva, porcelain aorta, and/or presence of bulky calcification and narrow calcified sinotubular junction.In addition, advanced age, female gender, small body weight, and steroid dependency can also be contributing factors.The sapien valve (all models) relies on valve calcium to securely anchor to the landing zone.Despite this beneficial aspect of calcium, bulky calcium can increase the risk of calcific nodule displacement into the vasculature, which can lead to cardiovascular injury.At times, the extent and distribution of calcium can impair ease of delivery of the valve, correct positioning of the valve, deployment of the valve, and procedural success.Pericardial effusion is an abnormal accumulation of fluid in the pericardial cavity.Because of the limited amount of space in the pericardial cavity, fluid accumulation will lead to an increased intra pericardial pressure which can negatively affect heart function.When there is a pericardial effusion with enough pressure to adversely affect heart function, this is called cardiac tamponade.It can be caused by a variety of local and systemic disorders, or it may be idiopathic.Pericardial effusions can be acute or chronic, and the time course of development has a significant impact on the patient's symptoms.In tvr patients, it may be caused by guidewire perforations or annular ruptures.In transapical patients, postoperative pericardial effusions are common, most will resolve spontaneously, and some may require intervention.In this case, there was no allegation or indication a product malfunction contributed to this adverse event.Investigation results suggest/indicate the lunderquist wire caused or contributed to this event.The cause of the stroke remains indeterminable.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.The ifu and training manuals have been reviewed and no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.

Brand Name
EDWARDS COMMANDER DELIVERY SYSTEM
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key24809284
Report Number2015691-2026-13941
Device Sequence Number10682386
Product Code NPT
UDI-Device Identifier00690103217001
UDI-Public(01)00690103217001(17)270625(10)66779729
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 05/20/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number9750CM29A
Device Catalogue NumberN/A
Device Lot Number66779729
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/16/2026
Supplement Date Received by Manufacturer05/18/2026
Initial Report FDA Received Date04/07/2026
Supplement Report FDA Received Date05/20/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/25/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Required Intervention;
Patient Age83 YR
Patient SexMale